Dr Anecita Gigi Lim backgrounds adverse drug events for the elderly and how to avoid them.
Adverse drug events are prevalent and can lead to serious or potentially fatal outcomes for older adults.
This is a particular concern because we are seeing a rapid rise in the proportion of older people in our population. However, to date there is only limited research that addresses drugs and related adverse drug events specific to older people.
Older adults are increasingly susceptible to adverse drug events. Generally, the older population will have a greater number of co-morbidities, with the implication that they will be polymedicated with many different kinds of drugs. There will also be age-related changes in the physiology of the body that will alter the pharmacodynamic and pharmacokinetic mechanisms through which a particular drug affects the body or conversely the way in which the body deals with the drug.
It has been suggested that almost 50 per cent of adverse drug events in older adults are preventable, and so appropriate pharmacovigilance may well serve to avoid such unnecessary harm. Understanding the early signs of adverse effects would allow for earlier detection of an inappropriate medication and serious adverse drug events could be avoided as a result. Moreover, the initial dosing of medication and subsequent monitoring and evaluation of the given therapy is crucial to the safer management of the older patient and awareness of these various parameters is essential as an appropriate preventative measure.
A student summership project was undertaken in 2010 by Tony Lee (3rd year medical student) to re-examine those medications that most commonly cause problems when prescribed to the elderly. Specific criteria were drawn up from the information gathered to inform current research on psychotropic drugs and their use in the older population. The purpose of the review was to enhance the understanding of drugs that are highly likely to cause adverse drug effects in the older adult population.
The results of the literature review identified a group of medications that most commonly cause adverse effects in the older population. These are antidepressants, atypical antipsychotics, cholinesterase inhibitors, benzodiazepines, and statins. Each class of medication had a specific set of common adverse effects and more serious adverse drug effects such as falls, cerebrovascular adverse events and rhabdomyolysis were associated with some medications.
The review found that there are a range of adverse effects that are associated with each class of drug. These adverse effects are more likely to occur in elderly patients. As older patients tend to have poor functioning liver and kidneys, they are highly susceptible to develop these adverse effects. Nurses must therefore ensure that they monitor the older adults for these adverse effects.
Overall, for many of these drugs, dosing should be carefully initiated within the ranges recommended for older adults, and limited to the smallest effective dose particularly with benzodiazepines and statins. Also critical to safe care is appropriate prescribing of medications depending on patients’ renal and hepatic status and close monitoring of medication levels when renal and/or hepatic function is impaired. It is therefore important that nurses in particular are aware of these factors.
References available on request.
Author: Anecita Gigi Lim, RN PhD is a senior lecturer at the University of Auckland nursing school and co-ordinates three prescribing papers.
You might also like to read:
- Aged care equal pay: a win for caregivers and a loss for nurses?
- Differing views on aged care nursing shortage
- Aged care survey finds pay and stress key issues for nurses
- Filipino nurses: our fastest-growing nursing workforce
- Decline in new nurses in mentored rest home programmes
- Patients: the special kind of teacher